Alert archive / Kansas / Red Flag Warnings in 2017

Red Flag Warning 6, NWS Wichita, KS

March 3, 201716 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 3, 2017, 9:43 AM CST for 16 counties in Kansas. It took effect at Mar 3, 2017, 11:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2017, 9:43 AM CST (15:43 UTC)
In effect from
Mar 3, 2017, 11:00 AM CST
Expired
Mar 3, 2017, 6:56 PM CST
In force
8 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 20 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 3.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

806 
WWUS83 KICT 031543
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
943 AM CST Fri Mar 3 2017

KSZ032-033-048-049-031645-
/O.CAN.KICT.FW.A.0003.170303T1700Z-170304T0100Z/
Russell-Lincoln-Ellsworth-Saline-
943 AM CST Fri Mar 3 2017

...FIRE WEATHER WATCH IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 032...033...048 AND 049...

The National Weather Service in Wichita has cancelled the Fire
Weather Watch.

While extreme fire danger is not expected this afternoon...very 
high fire danger is forecast. So outdoor burning is still 
strongly discouraged. 

$$

KSZ047-050>053-067>070-082-083-091-040100-
/O.UPG.KICT.FW.A.0003.170303T1700Z-170304T0100Z/
/O.NEW.KICT.FW.W.0006.170303T1700Z-170304T0100Z/
Barton-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Kingman-Sedgwick-Harper-
943 AM CST Fri Mar 3 2017

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 047...050...
051...052...053...067...068...069...070...082...083 AND 091...

The National Weather Service In Wichita has issued a Red Flag
Warning for extreme grassland fire danger...which is in effect
until 7 PM CST this evening. The Fire Weather Watch is no longer
in effect.

* Extreme Grassland Fire Danger...is forecast.

* Winds...south 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...as low as 17 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ092>094-098-040100-
/O.NEW.KICT.FW.W.0006.170303T1700Z-170304T0100Z/
Sumner-Cowley-Elk-Chautauqua-
943 AM CST Fri Mar 3 2017

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 092...093...
094 AND 098...

The National Weather Service In Wichita has issued a Red Flag
Warning for extreme grassland fire danger...which is in effect
until 7 PM CST this evening.

* Extreme Grassland Fire Danger...is forecast.

* Winds...south 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...as low as 18 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Howerton
2 follow-up statements
285 
WWUS83 KICT 032140
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
340 PM CST Fri Mar 3 2017

KSZ047-050>053-067>070-082-083-091>094-098-041245-
/O.NEW.KICT.FW.A.0004.170304T1800Z-170305T0000Z/
/O.CON.KICT.FW.W.0006.000000T0000Z-170304T0100Z/
Barton-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Chautauqua-
340 PM CST Fri Mar 3 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 047...
050...051...052...053...067...068...069...070...082...083...091...
092...093...094 AND 098...
...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON FOR EXTREME
GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 047...050...051...
052...053...067...068...069...070...082...083...091...092...093...
094 AND 098...

The National Weather Service In Wichita has issued a Fire Weather
Watch for extreme grassland fire danger...which is in effect
Saturday afternoon.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 20 to 30 mph with gusts around 35 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fires that develop will likely spread rapidly and
  become very difficult to control. All outdoor burning is
  strongly discouraged! Even throwing cigarettes can start a fire
  in these conditions!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or will be shortly. The combination of
strong winds...low relative humidity...and warm temperatures will
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the field
of this fire weather product.

&&

$$

KSZ032-033-048-049-071-072-095-096-099-100-041245-
/O.NEW.KICT.FW.A.0004.170304T1800Z-170305T0000Z/
Russell-Lincoln-Ellsworth-Saline-Woodson-Allen-Wilson-Neosho-
Montgomery-Labette-
340 PM CST Fri Mar 3 2017

...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON FOR EXTREME
GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...048...
049...071...072...095...096...099 AND 100...

The National Weather Service In Wichita has issued a Fire Weather
Watch for extreme grassland fire danger...which is in effect
Saturday afternoon. You should monitor the forecast closely.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 20 to 30 mph with gusts around 35 mph.

* Relative Humidity...As low as 27 percent.

* Impacts...Any fires that develop will likely spread rapidly and
  become very difficult to control. Outdoor burning is strongly
  discouraged!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

Please advise the appropriate officials or fire crews in the field
of this fire weather product.

&&

$$

ES
833 
WWUS83 KICT 040056
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
656 PM CST Fri Mar 3 2017

KSZ047-050>053-067>070-082-083-091>094-098-041600-
/O.CAN.KICT.FW.W.0006.000000T0000Z-170304T0100Z/
/O.CON.KICT.FW.A.0004.170304T1800Z-170305T0000Z/
Barton-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Chautauqua-
656 PM CST Fri Mar 3 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 047...050...
051...052...053...067...068...069...070...082...083...091...092...
093...094 AND 098...
...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 047...050...051...052...053...067...
068...069...070...082...083...091...092...093...094 AND 098...

The National Weather Service in Wichita has cancelled the Red
Flag Warning.

* Extreme Grassland Fire Danger...is forecast.

* Winds...south 20 to 30 mph with gusts up to 35 mph.

* Relative Humidity...as low as 16 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will be shortly. The combination of
strong winds...low relative humidity...and warm temperatures will
contribute to extreme fire behavior.

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ032-033-048-049-071-072-095-096-099-100-041600-
/O.CON.KICT.FW.A.0004.170304T1800Z-170305T0000Z/
Russell-Lincoln-Ellsworth-Saline-Woodson-Allen-Wilson-Neosho-
Montgomery-Labette-
656 PM CST Fri Mar 3 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT SATURDAY AFTERNOON FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
048...049...071...072...095...096...099 AND 100...

* Extreme Grassland Fire Danger...is forecast.

* Winds...south 20 to 30 mph with gusts up to 35 mph.

* Relative Humidity...as low as 27 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 3, 5:14 AM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Mar 3, 5:14 AM CST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
514 AM CST Fri Mar 3 2017

.SHORT TERM...(Today through Sunday night)
Issued at 351 AM CST Fri Mar 3 2017

A generally nice couple of days are expected for the short term.
A high pressure center will slowly move across the region keeping
the winds off to the South. However, as this high pressure system
moves off to the East, a low pressure system will slowly move
toward the region. This will tighten up the pressure gradient allowing
the winds to increase significantly Friday afternoon. This will
also be the case for Saturday afternoon but expect winds to be
higher and may approach advisory criteria but current guidance at
this time does not support advisory level. By Saturday night, the
low pressure system and its associated front will move through the
region. Moisture transport with this system looks to be very weak
and the lack of a trigger will keep the chances for showers or
thunderstorms to a minimum. Feel there will be enough moisture and
and forcing for some isolated showers over Southeast Kansas
Sunday night but do not expect thunderstorms at this time.

.LONG TERM...(Monday through Thursday)
Issued at 351 AM CST Fri Mar 3 2017

Monday night, things get a little interesting as the front from
the low pressure system will finally come through. Moisture
transport is still rather weak and will be restricted to the
Eastern portions of the CWA. The low and mid level forcing will
be enough to allow form showers and thunderstorm to develop across
the Eastern portions of Kansas Monday afternoon. Behind the front,
temperatures will drop back toward normal. Temperatures will still
be above normal and temperatures will slowly climb as the week
progresses. High pressure and subsidence will take over for the
rest of week and will keep temperatures mild and precipitation
non- existent.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 514 AM CST Fri Mar 3 2017

VFR conditions expected to prevail thru the forecast valid period.
Gusty south winds will develop by midday, continuing thru tonight.

KED

&&

.FIRE WEATHER...
Issued at 351 AM CST Fri Mar 3 2017

A fire weather watch is in affect for this afternoon for much of
the Western portions of the CWA. Warm and dry conditions along
with brisk Southerly winds will bring the Grassland Fire Danger
Index into the very high category for today. Saturday looks to be
another day in the very high category due to high winds. A fire
weather watch will be likely for Saturday as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  43  66  51 /   0   0   0  10
Hutchinson      65  42  67  51 /   0   0   0  10
Newton          64  42  65  50 /   0   0   0  10
ElDorado        63  43  66  50 /   0   0   0  10
Winfield-KWLD   64  43  65  52 /   0   0   0  10
Russell         68  39  69  47 /   0   0   0   0
Great Bend      68  41  70  48 /   0   0   0   0
Salina          64  42  69  51 /   0   0   0  10
McPherson       65  42  67  50 /   0   0   0  10
Coffeyville     63  42  67  51 /   0   0   0  10
Chanute         62  42  67  50 /   0   0   0  10
Iola            61  42  66  50 /   0   0   0  10
Parsons-KPPF    62  43  66  51 /   0   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 11 AM CST this morning through this
evening for KSZ032-033-047>053-067>070-082-083-091.

&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...KED
FIRE WEATHER...ELM
Hazardous weather outlook, Mar 3, 6:54 AM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
654 AM CST Fri Mar 3 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041300-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
654 AM CST Fri Mar 3 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Very high to extreme grassland fire danger is expected from midday
through early this evening. Locations along and west of Highway 14
are expected to have the highest levels this afternoon. Refer to the
Fire Weather Watch further details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday, the strong Southerly winds will return which will bring
very high to extreme Grassland Fire Danger to much of area. This
will be especially true for part of the Central Kansas along and to
the South of the I-70 corridor.

Sunday through Tuesday, mild conditions and strong Southerly winds,
along with very dry ground and fuels will keep a very high
Grassland Fire Danger during the afternoon each day. This will be
the case for the entire area with the highest levels to the West of
I-135 and along the I-70 corridor.

Scattered showers and thunderstorms will also be possible Monday
afternoon and night. This threat will primarily be along and East
of US-77. Severe thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 3:40 PM CSTFire Weather WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more11 hr

Nearby

Red Flag Warnings in Kansas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.